Monday, December 10, 2007

ANNOYED


HI

No, It's not a greeting. And no, I'm not on illegal drugs either.

Apparently, that is my meters way of saying, "You really screwed up this time!"

In the event of feeling rather blue, I hibernated this weekend. I had the full intentions of testing and taking care of myself, but somehow didn't. Not one test...not one shot. Now, I know the honeymoon is over.

Just 2 short little days without my small amount of insulin was enough to ruin all my control. I finally tested last night, and was in the mid-300s. OK not so good... take my basal and my fast acting. That should do it. It always has in the past, but not this time. Four hours later... low 400s. I WENT UP!!! How could that be? Check for ketones...moderate. Again, not so good. I take more Novolog, but have never been in this predicament. I'm terrified of giving too much, but I also have a desert in my mouth and feel really crappy.

So after a very sleepless night, with many a trip to the restroom, I'm still in the 400s. Take my insulin, and pray. Shower, Go to work. Test before lunch, knowing I'm not feeling a whole lot better. 5, 4, 3, 2, 1....HI. Are you kidding Me? My meter reads up to 600, supposedly. Test again ...HI. Now I'm a little panicky, and I need to call the Doctor's office, BUT I'm soooo embarrassed. What do I say? "I just stopped taking the insulin, cause I didn't feel like it?" or "I thought I was honeymooning, and it would be OK?" Or the truth which is I just didn't think at all. I'm working up the courage to call, but now with large ketones I'm afraid it might be an emergency, and I don't feel THAT bad.

I"M SOOOOO MAD AT MYSELF, I COULD SCREAM!!!!
Why isn't my insulin working? How did this happen sooo fast? I just don't get it!
Alright, I'm off to call. Wish me luck, and I hope that they don't yell at me or guilt me.

3 comments:

Jeff said...

Hi Mandy.

With no insulin for a couple of days, you're pretty much starting from square one to reel in your sugar. It will take a little time before things return to normal, and I'm sure that your doctor or his nurse/educator will be able to recommend a good course of action if you let them know exactly what happened.

The lousy lesson is that none of us get a day off from this gig. It is a constant balancing act, and we need to be vigilant all the time. It stinks, yes. But it is doable (or at least semi-doable) with the tools we have and when we decide to face it head on.

It's not easy. If it was, we'd all be talking about our perpetual 5.2% A1c numbers. But try doing like that big exhuberant fellow in the photo. CHOOSE your own positive certainties, and maybe even imagine yourself in his position -- only waving your pancreas enthusiastically at life! ;^)

in search of balance said...

:(

It's hard. No one can know how hard it is unless they're there; unless they've lived it. That's such a scary thing to have happen, and I'm sorry to hear about it, but it also was one time out of many, many days of using insulin correctly, and I'm guessing that after this it won't happen again. Try to be gentle on yourself. You have a lot to mourn for, and it will come slowly.

That said, I agree with Jeff... it is doable. That any of us have to do it at all is pretty rotten, but unavoidable. So we do it, every day, and some days it sucks, and some days its easier, and sometimes it even fades into background noise. On your path to an easier place, know that I'm cheering you on!! :)

Mandy said...

I think it really is hard, when you are trying to keep your face up so no one else worries. That certainly means you can't discuss things with those you feel you are protecting. It's easy to see that one small crack can bring the entire wall down. It's nice to know there are others who understand!

Jeff,
As always, your words give me good reason to keep my chin up and move forward. THANKS!!!

Beth,
You are always so eloquent with your words. You are also so supportive and giving of yourself. It really does mean a lot.